Hail, Marshall
- When
- June 7, 11:25 AM CST to 11:26 AM CST
- Where
- Marshall County, Boaz
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.200, -86.170
Penny sized hail was reported.
An isolated thunderstorm produced penny sized hail in northeast Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
An isolated thunderstorm produced penny sized hail in northeast Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 7, 9:06 AM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1006 AM CDT FRI JUN 7 2013 .UPDATE... MORNING FORECAST UPDATE. ADJUSTMENTS MADE TO POPS AND TEMPS. && .DISCUSSION... THE SURFACE MAP IS COMPLEX ACROSS THE REGION THIS MORNING...WITH A WEAK COLD FRONT DRAPED SW TO NE ACROSS THE HUN AREA...AND WHAT'S LEFT OF T.S. ANDREA RAPIDLY MOVING INTO EASTERN NC. THE FRONT IS TOUGH TO MAKE OUT BUT APPEARS TO BE JUST AHEAD OF A BAND OF LIGHT SHOWERS /AND A FEW ROGUE THUNDERSTORMS/. WATER VAPOR IMAGERY INDICATES A SHORTWAVE TROUGH JUST EAST OF THE MS RIVER SWINGING EAST...WITH ANOTHER SUBTLE WAVE CROSSING THE OZARKS. FORECAST FOR THE REST OF THE DAY IS LIKELY TO HINGE ON WHAT HAPPENS TO THIS RAIN BAND. FEW IF ANY OF THE 06 OR 12Z MODELS HAVE RESOLVED THIS FEATURE WELL ASIDE FROM THE HRRR AND LOCAL WRF-ARW. THE LOCAL WRF-ARW HAS THE BAND QUICKLY FALLING APART AS WE APPROACH MIDDAY THEN DEVELOPS SCTD STORMS IN THE WARM SECTOR THIS AFTN. THE HRRR IS SIMILAR BUT HAS THE BAND MAINTAINING ITS STRENGTH/INTEGRITY LONGER BEFORE TRANSITIONING TO SCTD STORMS. EITHER SOLUTION LOOKS LIKE A REASONABLE SCENARIO...THOUGH THE HRRR IS VERIFYING BETTER ATTM. ONGOING POPS ARE ON THE LOW SIDE GIVEN THE RADAR COVERAGE...THOUGH THE PRECIP IS VERY LIGHT AND IS UNLIKELY TO AMOUNT TO VERY MUCH IN THE GAGES. WILL NUDGE THEM UP WEST OF I-65 FOR THE MORNING HRS... WHILE MAINTAINING EXPECTED HIGHER POPS EAST OF I-65 AHEAD OF THE FRONT FOR THIS AFTN /WHERE PRECIP WILL LIKELY BE HEAVIER/. GIVEN ONGOING CLOUD COVER AND RAIN...WILL ALSO NUDGE TEMPS DOWN A FEW DEGREES. UPPER 70S/NEAR 80 HIGHS ARE ATTAINABLE GIVEN CURRENT TRENDS...PARTICULARLY AHEAD OF THE FRONT...THOUGH THOSE HIGHS MAY BE A LITTLE AGGRESSIVE OVER NW AL. BCC && .AVIATION... /ISSUED 653 AM CDT FRI JUN 7 2013/ FOR 12Z TAFS... SHOWERS AND STORMS WILL OVERSPREAD THE TERMINALS THIS MORNING AND AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. CONVECTION WILL END FROM WEST TO EAST LATE THIS AFTERNOON INTO THE EVENING HOURS AS THE DISTURBANCE PUSHES EAST OF THE TERMINALS. SKIES WILL SCATTER OUT OVERNIGHT WITH SOME PATCHY FOG POSSIBLE BY DAYBREAK SATURDAY, BUT WILL NOT FORMALLY INCLUDE IN THE TAFS WITH THIS ISSUANCE. 12 && .PREV DISCUSSION... /ISSUED 453 AM CDT FRI JUN 7 2013/ ...WITH DEW POINTS LIKELY FALLING INTO THE 50S TONIGHT...TEMPS IN SOME LOCATIONS MAY FOLLOW SUIT WITH VALUES IN THE UPR 50S TO ARND 60. WITH A SFC RIDGE MOVING ACROSS THE AREA ON SATURDAY AND A FAIRLY WELL-CAPPED ENVIRONMENT...POPS WERE LEFT OUT OF THE FCST. HIGHS MAINLY IN THE MID 80S APPEAR REASONABLE UNDER GENERALLY ABUNDANT INSOLATION. SLIGHT CHANCES FOR SHOWERS/TSTMS WILL RETURN FOR SUNDAY AS SFC FLOW RETURNS FROM THE S-SW AND SOME BROADER SCALE LIFT /ALBEIT WEAK/ OCCURS IN ADVANCE OF ANOTHER UPR TROUGH. COOLING ALOFT WILL QUICKLY ERODE THE CAP ON SUNDAY...AND WITH RETURN MOISTURE AT LOW- LVLS...MLCAPES ARE FCST REACH ARND 1-1.5 KJ/KG ON SUNDAY AFTERNOON. OVERALL SYNOPTIC FORCING WILL BE WEAK THOUGH...SO WILL ONLY CARRY A 20 POP. AS THE TROUGH AXIS SHIFTS CLOSER TO THE AREA...WHICH CURRENTLY IS MOST LIKELY TO OCCUR ON SUNDAY NIGHT INTO MONDAY...OVERALL INSTABILITY AND LIFT WILL INCREASE. POPS WERE HELD AT 20 ON SUNDAY NIGHT FACTORING IN LOSS OF DAYTIME HEATING AND POSSIBILITY THAT TIMING FOR THE PASSAGE OF THE TROUGH AXIS MAY SLIP A LITTLE. FOR MONDAY...IF BEST UPR SUPPORT FOR LIFT MOVES THROUGH DURING PEAK HEATING...SOME DECENT TSTM ACTIVITY COULD RESULT. DUE TO INCREASING CONFIDENCE IN TROUGH/FRONTAL PASSAGE...POPS WERE RAISED A LITTLE TO 40S. HOWEVER...LOOK FOR THIS NUMBER TO RISE IF CURRENT THINKING HOLDS SWAY. SLIGHT CHANCE POPS WERE HELD INTO MONDAY NIGHT AND TUESDAY...PRIMARILY DUE TO UNCERTAINTY IN THE TIMING OF THE EVENTUAL TROUGH/FRONTAL PASSAGE. AND...DUE TO THE POSSIBILITY THAT THE FRONT MAY TEND TO INITIALLY STALL IN THE AREA BEFORE A SECONDARY CONTINENTAL HIGH PUSHES IN FROM THE NORTH. ANY SLIGHTLY COOLER AIR THAT MOVES INTO THE REGION MAY BE BRIEF AS A RIDGE AXIS ALONG THE EASTERN FLANK OF A DEVELOPING CONTINENTAL RIDGE MOVES ACROSS THE AREA...POSSIBLY BY MIDWEEK. THE MODELS HAVE WAVERED A BIT OVER THE DETAILS THE LAST SEVERAL RUNS...BUT HAVE BEEN CONSISTENT IN BUILDING A PRONOUNCED RIDGE IN THE SOUTHWEST AND SOUTH CENTRAL CONUS BY THE END OF NEXT WEEK. THE TN VALLEY MAY BE IN NW FLOW ALONG THE EASTERN FLANK OF THE RIDGE FROM MID TO LATE WEEK...WITH POSSIBLY EVEN A FRONTAL PASSAGE ON THURS OR FRI. HOWEVER...THE CONSENSUS IS FOR THE RIDGE TO BUILD INTO THE SOUTHEAST BY LATE IN THE WEEK OR NEXT WEEKEND...POSSIBLY BRINGING VERY HOT CONDITIONS. KDW && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1022 AM CDT FRI JUN 7 2013 ALZ001>010-016-TNZ076-096-097-071800- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1022 AM CDT FRI JUN 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. GUSTY WINDS UP TO 40 MPH AND HEAVY RAINFALL WILL BE THE PRIMARY THREATS. AS THE UPPER DISTURBANCE MOVES EAST OF THE AREA THIS EVENING... THUNDERSTORM CHANCES WILL END FROM WEST TO EAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE SUNDAY NIGHT INTO MONDAY AS A WEAK COLD FRONT CROSSES THE REGION. GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL ARE POSSIBLE IN THE STRONGER STORMS DURING THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. 12/27
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
959 AM CDT FRI JUN 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 AM HAIL 5 WSW MUSCLE SHOALS 34.71N 87.75W
06/05/2013 E0.50 INCH COLBERT AL EMERGENCY MNGR
DIME SIZE HAIL FELL AT THE INTERSECTION OF HIGHWAY 72 AND
BAKER LANE.
0758 AM LIGHTNING 4 S FLORENCE 34.75N 87.67W
06/05/2013 COLBERT AL EMERGENCY MNGR
LIGHTNING STRUCK A TREE...CATCHING IT ON FIRE.
0800 AM FLASH FLOOD 1 WSW TUSCUMBIA 34.72N 87.72W
06/05/2013 COLBERT AL BROADCAST MEDIA
DELAYED REPORT OF FLOODING JUST SOUTHWEST OF TUSCUMBIA
WITH AN ESTIMATED 1 TO 2 FEET OF WATER IN A NEARBY
PARKING LOT. REPORT RELAYED VIA LOCAL MEDIA.
0807 AM LIGHTNING 5 SSE FLORENCE 34.72N 87.64W
06/05/2013 COLBERT AL EMERGENCY MNGR
LIGHTNING STRUCK A HOUSE...STARTING A FIRE IN THE HOME.
0811 AM TSTM WND DMG 5 SSW TUSCUMBIA 34.65N 87.73W
06/05/2013 COLBERT AL EMERGENCY MNGR
POWER LINES REPORTED DOWN ON UNDERWOOD MOUNTAIN ROAD.
0816 AM TSTM WND DMG 3 WSW MUSCLE SHOALS 34.72N 87.72W
06/05/2013 COLBERT AL EMERGENCY MNGR
A TREE WAS BLOWN DOWN ON FRANKFORT ROAD NEAD THE ENTRANCE
TO R. E. THOMPSON ELEMENTARY SCHOOL.
0822 AM LIGHTNING 4 SSW FLORENCE 34.75N 87.71W
06/05/2013 COLBERT AL EMERGENCY MNGR
LIGHTNING STRUCK A STRUCTURE...STARTING A FIRE ON PINE
STREET.
0826 AM TSTM WND DMG 5 S FLORENCE 34.73N 87.67W
06/05/2013 COLBERT AL EMERGENCY MNGR
POWER OUTAGES WERE REPORTED ALONG WOODWARD AVENUE
BEGINNING NEAR LOWES AND CONTINUING NORTHWARD ALONG
WOODWARD AVENUE INTO THE MUSCLE SHOALS AREA.
0830 AM FLASH FLOOD 4 S FLORENCE 34.74N 87.67W
06/05/2013 COLBERT AL EMERGENCY MNGR
SEVERAL INCHES OF WATER WAS COVERING WOODWARD AVE.
0841 AM FLASH FLOOD 3 SW MUSCLE SHOALS 34.72N 87.71W
06/05/2013 COLBERT AL TRAINED SPOTTER
INTERSECTION OF MAPLE ST AND VETERANS BLVD WAS IMPASSABLE
WITH APPROXIMATELY 2 FT OF WATER COVERING THE ROAD.
0845 AM FLASH FLOOD 3 WSW MUSCLE SHOALS 34.72N 87.72W
06/05/2013 COLBERT AL NEWSPAPER
THROCKMORTON CREEK WENT OUT OF IT BANKS AND PRODUCED
FLASH FLOODING ALONG FRANKFORT ROAD BETWEEN OLD LEE
HIGHWAY AND OLD MEMPHIS ROAD. THE BRIDGE ALONG EAST LAMAR
AVENUE WAS FLOODED. TIME IS ESTIMATED.
1054 AM TSTM WND DMG 2 ENE FLORENCE 34.81N 87.65W
06/05/2013 LAUDERDALE AL EMERGENCY MNGR
A TREE WAS BLOWN DOWN AT LAWTON AVE AND MIDWAY ST.
1123 AM TSTM WND DMG NNW FLORENCE 34.81N 87.68W
06/05/2013 LAUDERDALE AL EMERGENCY MNGR
A TREE DOWN WAS BLOWN DOWN AT COURT ST AND IRVINE AVE.
1131 AM TSTM WND DMG 2 N CHEROKEE 34.79N 87.97W
06/05/2013 COLBERT AL NWS STORM SURVEY
THUNDERSTORM WINDS KNOCKED DOWN TWO TREES ON MILL ROAD
AND FLATTENED PATCHES OF WHEAT. THE MAXIMUM WIND SPEEDS
WERE ESTIMATED TO BE 60 MPH.
1138 AM TSTM WND DMG 1 N UNDERWOOD-PETERSVIL 34.88N 87.69W
06/05/2013 LAUDERDALE AL EMERGENCY MNGR
A TREE WAS BLOWN DOWN ON CROCKETT ROAD.
1215 PM HEAVY RAIN 5 N FLORENCE 34.88N 87.68W
06/05/2013 U0.00 INCH LAUDERDALE AL EMERGENCY MNGR
ONE HOUSE WAS FLOODED WITH WATER CROSSING THE ROAD ON
EAST OAK HILL DR. WATER IS OF UNKNOWN DEPTH.
1248 PM TSTM WND DMG 4 W BRIDGEPORT 34.94N 85.79W
06/05/2013 JACKSON AL CO-OP OBSERVER
A BRADFORD PEAR TREE WAS KNOCKED DOWN BETWEEN THE 1200
AND 1300 BLOCK OF COUNTY ROAD 98 BETWEEN BRIDGEPORT AND
RUSSELL CAVE NATIONAL MONUMENT.
&&
KULAThe Northeast Alabama radar (KHTX), 82 km away, was scanning. The volume nearest the first event began at 17:25 UTC.
1 hail. Local standard time, as filed.
Penny sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459131.